North Dakota, 2004

Hail and Damaging Winds in North Dakota, August 23 to 24, 2004

August 23 to 24, 2004 · NWS FGF · 8 events in 6 counties and zones

5 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 23, 8:30 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 23, 8:30 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
930 PM CDT MON AUG 23 2004

ZONES WERE JUST UPDATED FOR SEVERE THUNDERSTORM WATCH ISSUANCE
BUT WILL UPDATE AGAIN BEFORE 10 PM TO ADJUST THUNDER CHANCES.

SEVERE THUNDERSTORMS HAVE INCREASED ALONG A LINE SOUTH OF BIS AND
WILL BE AWHILE BEFORE THEY REACH FGF CWA. VAD WIND PROFILES ON
MVX/ABR RADARS SHOW LOW LEVEL JET INCREASING SINCE THE 00Z RAOB
SOUNDINGS WERE DONE...45 KNOTS/3 KFT AT ABR AND 50 FOR MVX AT 4
KFT 0210Z. THESE SPEEDS ARE STRONGER THAN ANY OF THE MODELS AS
EXPECTED. BELIEVE THE JET CORE WILL BE OVER EXTREME EASTERN ND
INITIALLY AND THEN MIGRATE NORTHEASTWARD. THE JET NOSE WILL FIRE
SOME SEVERE STORMS MAINLY OVER NORTHEAST ND WHERE IT CORRELATES
WITH THE UPPER JET DIVERGENCE PASSES OVER NEXT FEW HOURS. BUT
STORMS COULD FARTHER SOUTH WHERE BY FAR THE BETTER INSTABILITY
IS AND FEEL A NEED TO KEEP AT LEAST A SLIGHT CHANCE OF THUNDER
DOWN SOUTH.

WILL ADJUST THE WORDING IN ZONES FOR THE GREATER PROBABILITY OF
STORMS REACHING NORTHEAST ND AND LESSER TOWARD THE EAST AND
SOUTHEAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

GV
Hazardous weather outlook, Aug 23, 5:00 AM CST, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
600 AM CDT MON AUG 23 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231351-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
600 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE REGION. THE MAIN THREAT FROM THE STORMS SHOULD
BE LARGE HAIL...DAMAGING WINDS AND LOCALIZED HEAVY RAINS. THE
GREATEST RISK FOR STORMS SHOULD OCCUR OVERNIGHT AS A STRONG
LOW LEVEL JET HELPS TO FUEL THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PERIODIC THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THROUGH FRIDAY
AS A TROUGH OF LOW PRESSURE OVER THE WESTERN UNITED STATES EJECTS
PIECES OF SHORTWAVE ENERGY NORTHEAST INTO THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

BERG

The radar

The Fargo/Grand Forks radar (KMVX), 117 km away, was scanning. The volume nearest the first event began at 03:50 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
August 23, 9:50 PM CST
Where
Eddy County, Brantford
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.600, -98.883

Thunderstorm Wind, Nelson

When
August 23, 10:55 PM CST
Where
Nelson County, Mc Ville
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
47.767, -98.167

Large branches were blown down.

Hail, Griggs

When
August 23, 11:15 PM CST
Where
Griggs County, 6 mi N of Cooperstown
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.533, -98.117

Hail, Steele

When
August 23, 11:30 PM CST
Where
Steele County, 4 mi SW of Sharon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.567, -97.967

Thunderstorm Wind, Steele

When
August 23, 11:33 PM CST
Where
Steele County, 4 mi SW of Sharon
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.567, -97.967

Large branches were blown down.

Hail, Cass

When
August 24, 12:25 AM CST
Where
Cass County, 5 mi N of Casselton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.967, -97.200

Thunderstorm Wind, Traill

When
August 24, 12:40 AM CST
Where
Traill County, 2 mi NNE of Buxton
Measured
55 kt (63 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
47.633, -97.083

Several large trees were blown down.

Thunderstorm Wind, Cass

When
August 24, 12:46 AM CST
Where
Cass County, 1 mi WSW of Grandin
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.233, -97.017

A 62 mph wind gust was measured by a Davis system.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420955, 5420956, 5420957, 5420959, 5420958, 5420960, 5420961, 5420962.